Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 85, NWS Lake Charles, LA

August 30, 2017Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 30, 2017, 8:57 PM CDT for Beauregard Parish, Vernon Parish, Louisiana. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 8:57 PM CDT (01:57 UTC)
Expired
Aug 31, 2017, 9:30 AM CDT
In force
13 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Beauregard Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 52 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WGUS54 KLCH 310157
FFWLCH
LAC011-115-311000-
/O.NEW.KLCH.FF.W.0085.170831T0157Z-170831T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
857 PM CDT WED AUG 30 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Western Beauregard Parish in southwestern Louisiana...
  Vernon Parish in west central Louisiana...

* Until 500 AM CDT Thursday

* At 856 PM CDT, Doppler radar indicated moderate to heavy rain 
  across the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Leesville, Rosepine, Merryville, Anacoco, Singer, Fort Polk, De
  Ridder, Fields, Slagle, Deridder, Dequincy, New Llano, Hornbeck,
  Bivens, Hutton, Burr Ferry, Kurthwood, Bancroft, Junction and
  Oretta.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3132 9290 3132 9289 3049 9343 3049 9349
      3040 9349 3040 9374 3044 9370 3058 9373
      3059 9368 3069 9362 3083 9355 3089 9357
      3093 9353 3099 9358 3103 9351 3109 9356
      3128 9353 3128 9344 3136 9339 3137 9303

$$

13
1 follow-up statement
278 
WGUS54 KLCH 310955
FFWLCH
LAC011-115-311430-
/O.EXT.KLCH.FF.W.0085.000000T0000Z-170831T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
455 AM CDT THU AUG 31 2017

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Western Beauregard Parish in southwestern Louisiana...
  Vernon Parish in west central Louisiana...

* Until 930 AM CDT

* At 454 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain has fallen across the warned area. Flash flooding is 
  already occurring.

* Some locations that will experience flooding include...
  Leesville, Rosepine, Merryville, Anacoco, Singer, Fort Polk, De
  Ridder, Fields, Slagle, Deridder, Dequincy, New Llano, Hornbeck,
  Bivens, Hutton, Burr Ferry, Kurthwood, Bancroft, Junction and
  Oretta.

Additional rainfall amounts of one to two inches are possible in the 
warned area into the morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3132 9290 3132 9289 3049 9343 3049 9349
      3040 9349 3040 9374 3044 9370 3058 9373
      3059 9368 3069 9362 3083 9355 3089 9357
      3093 9353 3099 9358 3103 9351 3109 9356
      3128 9353 3128 9344 3136 9339 3137 9303

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 8:53 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 30, 8:53 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
853 PM CDT Wed Aug 30 2017

.DISCUSSION...
Harvey was downgraded to a depression over Central LA with the
most recent intermediate advisory from NHC. As a result, all
tropical related watches and/or warnings have been discontinued.

Maintained a wind advisory for the rest of the evening as there
are still periodic gusts in the 20 to 30 mph range, though even
these appear to be decreasing in number. Trimmed the flash flood
watch to north of the I-10 corridor with latest QPF projections
showing 1-3 inches possible across interior East Texas into
Central LA with much lighter amounts farther to the south.

Elevated tide levels are still possible along the South Central LA
coastline where the flow has at least some onshore component, but
at this time appear like they will remain below coastal flood
advisory criteria.

Extensive devastating to catastrophic flooding continues over
large parts of East Texas and Western/Central Louisiana, which
will only be compounded/prolonged by major to record river
flooding over the next few days. Please continue to heed the
instructions of local officials.

13

&&

.PREV DISCUSSION... /issued 655 PM CDT Wed Aug 30 2017/

AVIATION...The center of Harvey is currently in the vicinity of
AEX. Harvey will continue to advance to the north northeast.
with this, rains will diminish while winds lessen. Will maintain
considerable cloudiness at all terminals within MVFR/IFR.

PREV DISCUSSION... /issued 513 PM CDT Wed Aug 30 2017/

DISCUSSION...
Tropical Storm Harvey continues to move further inland this
evening. The major bands of rains were located on the west
through northern sector of the storm this eve with scattered
bands located on the east side.

The remains of Harvey will exit central Louisiana before sunrise
but rains will continue... mainly light to moderate. With more
west to northwest winds moving into the coastal waters the tides
have begun falling this afternoon. This will also continue
overnight.

Rains are expected one more day but the region will finally be on
the way back towards a normal weather pattern although it is going
to take a long time to settle the flooding issue.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  81  68  88 /  90  60  20  20
LCH  72  85  72  88 /  80  20  10  20
LFT  73  85  70  88 /  40  30  20  20
BPT  72  86  71  87 /  50  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 1 AM CDT Thursday for LAZ027>033-041>045-
     052>055-073-074.

     Flash Flood Watch through Thursday evening for LAZ027>033.

TX...Wind Advisory until 1 AM CDT Thursday for TXZ180-201-215-216-
     259>262.

     Flash Flood Watch through Thursday evening for TXZ180-201-
     259>262.

GM...Small Craft Advisory until 7 PM CDT Thursday for GMZ430-432-435-
     450-452-455-470-472-475.

&&
Hazardous weather outlook, Aug 30, 5:29 AM CDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
529 AM CDT Wed Aug 30 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
311030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
529 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Tropical Storm Harvey has moved onshore and will continue to move
to the north northeast today and tomorrow. Heavy rainfall is
expected to continue across southeast Texas and will further
exacerbate flooding ongoing across the region. As Harvey
progresses northeastward, the flooding threat could shift into
western Louisiana. A Flash Flood Watch remains in effect for the
entire area.

Gusty winds are expected today as Harvey continues to move inland. A
Tropical Storm Warning continues for areas along and south of I-10
today. A Wind Advisory is in effect for areas along and north of
I-10.

There is a Marginal Risk for tornadoes today in the rainbands
rotating around the center of Harvey.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for the entire region on Thursday
with the possibility of additional showers which could lead to
additional flooding.

Chances for rain will decrease on Friday and Saturday as drier
air filters into the area. However, moderate to major flooding is
expected to continue along area rivers.

Chances of showers and thunderstorms will increase late this
weekend and early next week as a week as the next weather system
approaches the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of severe weather to the
National Weather Service.

GMZ430-432-435-450-452-455-470-472-475-311030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
529 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

A Tropical Storm Warning remains in effect for the coastal waters
east of High Island Texas. While Tropical Storm Harvey has moved
onshore, tropical storm conditions will remain possible through
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas will remain elevated over the coastal waters on
Thursday before improving on Friday as Harvey exits the region.

Dry conditions are expected over the coastal waters on Friday
before chances for showers and thunderstorms increase over the
coastal waters late in the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Mariners are encouraged to send reports of significant winds or
seas to the National Weather Service.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:07 PM CDTWind AdvisoryLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more4 hr
Aug 30, 9:11 PM CDTRiver Flood WarningLCHVernon4 days
Aug 31, 8:09 AM CDTAreal Flood AdvisoryLCHAvoyelles, Evangeline, Rapides, Saint Landry4 hr
Aug 31, 9:02 AM CDTAreal Flood WarningLCHBeauregard, Vernon12 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.